Follow
Share

He's had dementia/Alz for 13 years per doctors. His attitude and health has changed over the past 60 days. He started taking the Namenda XR about 2 months ago. I wonder if this new drug is causing this change. He developed a congestion that doctor says is not in his chest, but mainly in his throat area. He's taken Tussin and codine cough syrups and a week of antibiotics. Chest xrays show no problems in his lungs. These meds don't make a change in his congested cough. He's weaker, needs assistance walking now. He was always involved in the activities provided but now he's not interested. The sudden change scares me. The caregivers can't give me any advise on what to do.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
yah...thanks for the update
Helpful Answer (0)
Report

Thanks for the update!
Helpful Answer (0)
Report

4SunnyGirl & others . Thank you so much for responding to my concerns. Yes I read the new Namenda drug literature. I did mention it to the doctor. He wanted to do more tests. Now he's scheduled for a CT scan of his esophagus. Doctor thinking that a problem with GERD may be causing the cough/congestion since it is in his throat area. The Cardio doctor was notified of the Geriatric removing the metoprolol drug. He didn't seem too concerned. My husband was taking Meto and his cardio said it wasn't doing the job anymore for the a-fib so he stopped it since it could cause kidney or/and liver problems. The doc doesn't not feel he would qualify for hospice.
Helpful Answer (1)
Report

He started taking the new medication, Namenda XR. This could be a bad reaction to that med. Not everyone responds well or the same to meds. I WOULD TAKE HIM OFF...and see if he gets back to normal progression. My mother can't take meds at all....and that's okay...she's not suffering.
Helpful Answer (0)
Report

That's sad.. have you considered moving him into a senior living home? I believe he'll be able socialize with other residents there. He may start to feel better. Do give it a thought.

------
Luvida Memory Care
Helpful Answer (0)
Report

When my husband was first diagnosed with dementia and he started seeing a geriatrician, she took him off pretty much all of his pills except the ones specifically prescribed by his neurologist for dementia. That included heart medicines. His symptoms and behaviors made it appear he was in an advanced stage. She wanted to get a baseline on him. It became clear that he wasn't in the final stage and she gradually added the drugs back in. I think removing drugs for a period is fairly common. Often doctors send the patient to a hospital while doing this, but apparently our geriatrician and Daughter's dad's doctor felt this could be done in place.

I don't know specifically what the geriatrician in this case is attempting to accomplish, but before I'd even consider changing doctors I'd have a conversation with this one and see what the purpose is in stopping the other drugs.

Finding out what is causing the coughing and then fixing that would certainly be a comfort measure and would improve Dad's days. I'd ask the geriatrician if there is any other kind of specialist you might consult on this particular issue. I might consider getting a second opinion, but without necessarily dropping this doctor.

Be frank with this doctor. Ask if he thinks it is time for hospice care. Ask him how things would change if that becomes the case.

It is very difficult to acknowledge, so I am glad you recognize that your dad is old and has health problems that have no cures. Comfort is the goal now. Could he be kept more comfortable on hospice?

Please keep us informed of how this progresses. We do care.
Helpful Answer (2)
Report

I would be very concerned that the cardiologist prescribed Toprol but the geriatrician said to stop it for 3 weeks. Assuming he does have a heart condition, I'd be worried what might happen during that 3 week period when he's off the Toprol.

I'm also surprised the cardiologist's staff doesn't do an EKG. That takes place ever time my father sees his cardio doctor.
Helpful Answer (1)
Report

If you look on line, some of the side affects of this mediation are swollen ankles, being tired, etc.
Helpful Answer (0)
Report

Have they explained the potential side affects of the new med Namenda? I know they can have benefits, but they don't work well for some patients. I would also explore that.
Helpful Answer (0)
Report

If you want him comfortable, accept palliative care. Don't look for problems. Treat the ones that manifest themselves.
Helpful Answer (1)
Report

4GardenArtist-The cardiologist prescribed the Meto. We do have him elevate his legs as often as we can. The geriatric doctor that started him on Lasix stopped it. The geriatric doc is the one that is making the decisions on my fathers health. The cardiologist just does EKG and listens to the heart for changes- the PA usually does this. The cardio doc doesn't even seen him. The kidney specialist said, if he's in a home he doesn't need to see me anymore. I realize he's old and has health problems that have no cures. But I want him to be comfortable. The discomfort of the coughing and congestion makes him weak. I can see the stress. If I tell the doc to restart the Lasix, I think he would, only because I've asked him to. Not because it would make a difference.
Helpful Answer (0)
Report

Is he taking Metoprolol for a-fib or high blood pressure? If the former and the doctor said to hold the meds I'd definitely find a new doctor, a cardiologist, ASAP.

Make sure he elevates his legs above his heart level; it may help moderately with the ankle edema, but I would also contact who ever prescribed the Lasix and ask about restarting it.

Seems like something's changed; the question is what and why.

BTW, what kind of doctor was it who told you to hold the meds for 3 weeks?
Helpful Answer (1)
Report

4 Sunnygirl1- I've taken him to two doctor appts in the last 30 days and discussed the mental status, weakness in walking, progression of dementia possibilities and if meds could be the problem. He couldn't see anything in the test results to cause this. He said to hold the Claritin, Lasix and Metoprolol for 3 weeks when we have another appt.. Now his ankles are swollen more then before. He still has the same attitude, disinterest in activities, cough and weakness. Chest x-ray was taken and I was told that all looked okay. Lungs looked clear. I feel maybe he needs a different doctor. Perhaps this one feels he's ready to check out. If that's the case, I agree he should not be so miserable.
Helpful Answer (1)
Report

daughter, I would get the doctors to take a look at his lungs and kidneys to make sure both are working correctly. I don't know if it would help prolong his life, but it would make him more comfortable if these things were working correctly. I don't think it is the medication, but I agree with you that something is going on.
Helpful Answer (1)
Report

Any change in mental status should be discussed with his doctor. Also weakness in difficult walking should be reported. It could the meds or something else, including the progression of the dementia.

Did you ask the doctor about his behavior change and weakness when they did the chest x-ray?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.